Alert archive / Mississippi / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Jackson, MS

January 13, 202122 counties in Mississippi

NWS Jackson, MS issued this winter weather advisory at Jan 13, 2021, 6:15 AM CST for 22 counties in Mississippi. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 6:15 AM CST (12:15 UTC)
Expired
Jan 13, 2021, 12:00 PM CST
In force
6 hr
Issued by
NWS Jackson, MS
All 22 counties

Attala County, MS, Choctaw County, MS, Clarke County, MS, Clay County, MS, Hinds County, MS, Jasper County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS, Webster County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS44 KJAN 131215  
WSWJAN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson MS
615 AM CST Wed Jan 13 2021

MSZ028>033-037>039-043>046-048>052-055>058-131600-
/O.NEW.KJAN.WW.Y.0002.210113T1215Z-210113T1600Z/
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Simpson-Smith-Jasper-Clarke-
Including the cities of Winona, Eupora, Mathiston, West Point, 
Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, 
Macon, Brooksville, Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Magee, Mendenhall, Taylorsville, Raleigh, 
Bay Springs, Heidelberg, Quitman, Stonewall, and Shubuta
615 AM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Intermittent sleet and light glaze possible.

* WHERE...Portions of central, eastern and northeast Mississippi.
 
* WHEN...Through mid-morning today.

* ADDITIONAL DETAILS...Plan on slick roads and elevated surfaces,
  including during the morning commute Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for sleet means periods of intermittent 
sleet are imminent or occurring. This could cause areas of glaze 
and driving to become dangerous, especially on elevated surfaces, 
including roadways, bridges, overpasses, and shaded areas. Be 
prepared to use caution when traveling.

&&

$$

DC
3 follow-up statements
327 
WWUS44 KJAN 131447 AAA
WSWJAN

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
847 AM CST Wed Jan 13 2021

MSZ043-048>052-055>058-131600-
/O.CAN.KJAN.WW.Y.0002.000000T0000Z-210113T1600Z/
Madison MS-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-
Including the cities of Ridgeland, Madison, Canton, Jackson, 
Pearl, Brandon, Richland, Forest, Morton, Newton, Union, Decatur,
Conehatta, Meridian, Magee, Mendenhall, Taylorsville, Raleigh, 
Bay Springs, Heidelberg, Quitman, Stonewall, and Shubuta
847 AM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have warmed above freezing and precipitation has 
mostly departed.

$$

MSZ028>033-037>039-044>046-131600-
/O.CON.KJAN.WW.Y.0002.000000T0000Z-210113T1600Z/
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-
Including the cities of Winona, Eupora, Mathiston, West Point, 
Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, 
Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb,
and Scooba
847 AM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Intermittent sleet and light glaze possible.

* WHERE...Portions of north-central and northeast Mississippi.

* WHEN...Through mid-morning today.

* ADDITIONAL DETAILS...Plan on slick roads and elevated 
  surfaces, including during the morning commute Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for sleet means periods of intermittent
sleet are imminent or occurring. This could cause areas of glaze
and driving to become dangerous, especially on elevated surfaces,
including roadways, bridges, overpasses, and shaded areas. Be
prepared to use caution when traveling.

&&

$$

DC
827 
WWUS44 KJAN 131555 AAA
WSWJAN

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
955 AM CST Wed Jan 13 2021

MSZ028>033-037>039-044>046-131800-
/O.EXT.KJAN.WW.Y.0002.000000T0000Z-210113T1800Z/
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-
Including the cities of Winona, Eupora, Mathiston, West Point, 
Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, 
Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb,
and Scooba
955 AM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Ongoing intermittent sleet and light glaze possible.

* WHERE...Portions of north-central and northeast Mississippi.

* WHEN...Through mid-morning today.

* ADDITIONAL DETAILS...Plan on slick roads and elevated surfaces,
  through just before midday Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for sleet means periods of intermittent
sleet are imminent or occurring. This could cause areas of glaze
and driving to become dangerous, especially on elevated surfaces,
including roadways, bridges, overpasses, and shaded areas. Be
prepared to use caution when traveling.

&&

$$

DC
467 
WWUS44 KJAN 131809 AAA
WSWJAN

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
1209 PM CST Wed Jan 13 2021

MSZ028>033-037>039-044>046-131915-
/O.EXP.KJAN.WW.Y.0002.000000T0000Z-210113T1800Z/
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-
Including the cities of Winona, Eupora, Mathiston, West Point, 
Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, 
Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb,
and Scooba
1209 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Temperatures have warmed in the previous advisory area and no 
further winter weather or impacts are expected. Thus, the advisory
was allowed to expire.

$$

DC

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 3:14 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 13, 3:14 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
314 AM CST Wed Jan 13 2021

.DISCUSSION...
Today and tonight...
Weak surface high pressure is losing to an approaching upper level
disturbance skirting the Gulf Coast.  Increasing mid and high clouds
are moving into the region from the SE as the upper wave moves
closer.  Weak returns on radar early were not translating down to
the surface given a deep dry layer. But stronger 40 dBZ cells
bringing the isolated shower into the srn half of the forecast area.
A few obs have picked up on vcts as well, and have added it into the
early morning hours.  Activity is eroding as it progresses to the
north, but also concerned about how far north it will reach,
particularly given the fact that some high res models still haven't
picked up on the current precip. Have introduced a slight pop
through midday...though coverage should remain sparse. Cannot rule
out a rumble of thunder...but widespread thunderstorms are not
expected.  Temperatures today will warm into the 50s, even with the
cloudy and gray morning. Clouds will clear in the late afternoon and
evening, and overnight lows will dip into the 30s in most locations.
The northeast will remain slightly cooler in the upper 20s. /HJS/

Thursday into Wednesday...
Progressive type pattern will maintain into this weekend before
we see a transition to things slowing some by early/mid part of
next week. In general, the colder pattern will hold into this
weekend with the mean trough axis over the eastern CONUS. I say
mean but there will be two primary waves of energy that will play
a role through the weekend. This first will dive across the Front
Range Thu and help carve out a large and very anomalous upper low
over the MS River valley. H5 heights will be in the 0.5th
percentile. Heights will rise for Sat/Sun but we will see another
wave by Sun night to reinforce the trough for early week. Into mid
week, the trough axis retrogrades and this will allow for return
flow which will aid it increasing rain chances by the Tue-Wed
timeframe.

For sensible weather, look for Thu to be a bit above normal followed
by colder conditions for Fri-Sun. On friday, the area will be in the
wake of the cold front and readings will be slow to warm with heights
from the upper 40s N to lower 50s S. With such cold temps aloft,
minimal warming will support steep low level lapse rates and deep
mixing through 1500-2000 meters. This is not common in a CAA regime.
Such mixing will likely support gusty conditions on Friday. Details
need to be ironed out, but potential seems to exist for gusts in the
30-40 mph range. Will not go with any hazard graphics on this yet,
will see what the next few runs show as we begin to enter the hi-res
window which will handle this gust potential better. Lastly, look
for some sub freezing conditions both Sat-Sun mornings.

As mentioned above, trends to start the week will be for the pattern
to transition and some return flow develop. Expect a warming trend
into Tue with increasing rain chances as moisture returns and SW
flow aloft develops.  /CME/

&&

.AVIATION...
06Z TAF discussion:
VFR in the short term, though IFR vis intermittent in the
southeast. Mostly calm winds under the ridge. MVFR/IFR patchy vis
restrictions also possible until the mid/high clouds move into
place from the SW. Cannot rule out a shower or two but coverage is
sparse and the weak returns on radar will have a lot of dry air to
overcome as they move into the region. Conditions should return
to VFR mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       51  34  62  35 /  13   0   0   7
Meridian      50  32  60  35 /  13   1   0  10
Vicksburg     52  35  62  35 /  17   0   0   5
Hattiesburg   54  33  63  38 /   0   0   0  11
Natchez       53  36  63  35 /   4   0   0   5
Greenville    50  35  57  35 /   3   0   0   5
Greenwood     50  35  59  35 /  10   0   0   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/CME
Hazardous weather outlook, Jan 13, 3:04 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 AM CST Wed Jan 13 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
140915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
304 AM CST Wed Jan 13 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

36

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jan 13, 12:33 AM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
1233 AM CST Wed Jan 13 2021

LAZ007>009-015-016-023>026-MSZ040-047-053-054-059>063-131500-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Including the cities of Bastrop, Oak Grove, Epps,
Lake Providence, Rayville, Delhi, Tallulah, Winnsboro,
Jonesville, Harrisonburg, Newellton, St. Joseph, Waterproof,
Vidalia, Ferriday, West Ferriday, Mayersville, Vicksburg,
Port Gibson, Crystal Springs, Hazlehurst, Wesson, Fayette,
Natchez, Bude, Roxie, Meadville, Brookhaven, Monticello,
and New Hebron
1233 AM CST Wed Jan 13 2021

...Patches of Black Ice Possible...

Temperatures near and below freezing across the entire area this
morning, resulting in light freezing rain or glaze this morning.
Precipitation is not widespread, but anywhere it falls with
temperatures at or below freezing, some patchy ice may be
observed. These cold temperatures will freeze any residual
moisture from recent rain and snow melt, left on area roads.

Please use extra caution while traveling through Wednesday morning,
and watch for patches of black ice, especially on elevated
roadways, bridges, overpasses, and shaded areas.
Special weather statement, Jan 13, 5:45 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 AM CST Wed Jan 13 2021

MSZ027>033-036>039-042>046-048>052-054>058-063>066-131630-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Including the cities of Vaiden, North Carrollton, Carrollton,
Winona, Eupora, Mathiston, West Point, Columbus, Ackerman, Weir,
Starkville, Durant, Tchula, Lexington, Pickens, Goodman,
Kosciusko, Louisville, Macon, Brooksville, Yazoo City, Ridgeland,
Madison, Canton, Carthage, Philadelphia, Pearl River, De Kalb,
Scooba, Jackson, Pearl, Brandon, Richland, Forest, Morton,
Newton, Union, Decatur, Conehatta, Meridian, Crystal Springs,
Hazlehurst, Wesson, Magee, Mendenhall, Taylorsville, Raleigh,
Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, Monticello,
New Hebron, Prentiss, Bassfield, Collins, Mount Olive, and Laurel
545 AM CST Wed Jan 13 2021

...BRIEF PERIODS OF WINTRY MIX/SLEET AND ICY CONDITIONS/LIGHT
GLAZE POSSIBLE...

With light precipitation moving into near freezing and subfreezing
air, this will briefly combine for some wintry mix, including some
light sleet. This could bring some brief icy conditions and a
light glaze on elevated surfaces, including bridges and
overpasses. This will only last through the next several hours as
temperatures begin to warm.

Please use extra caution when traveling on your morning commute
and watch for patches of light glaze, especially on elevated
roadways, bridges, overpasses, and shaded areas.

23

Nearby

Winter Weather Advisories in Mississippi, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.